Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 204, NWS Kansas City, MO

July 17, 2000Clay County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 17, 2000, 12:58 AM CDT for Clay County, Platte County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2000, 12:58 AM CDT (05:58 UTC)
Expired
Jul 17, 2000, 1:45 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:10 AM CDTThunderstorm Wind 52 EPleasant Vly, MOLaw enforcement officers reported that a 5 inch diameter tree was downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2668 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 170559
SVRMCI
MOC047-165-170645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 AM CDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI
  EASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 145 AM CDT

* AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KCI AIRPORT...OR ABOUT 12 MILES NORTHWEST
  OF KANSAS CITY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLADSTONE AT 105 AM CDT
  AVONDALE AT 115 AM CDT
  LIBERTY AT 120 AM CDT
  MISSOURI CITY AT 135 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

X

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:25 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 16, 1:25 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 PM CDT SUN JUL 16 2000

...MAIN CONCERNS THIS PACKAGE ARE THUNDERSTORM CHANCES...HEAVY RAIN AND
TEMPERATURES...

INTERESTING JULY PATTERN SETTING UP ACROSS THE CENTRAL PLAINS WITH
VERY HOT CONDITIONS OVER MOST OF KS AND THE SOUTHERN PLAINS BUT VERY
DRY AND MUCH COOLER AIR OVER THE DAKOTAS AND NORTHERN NE.  UPPER
LEVEL RIDGE NEARLY SQUASHED AS A SERIES OF SHORTWAVES MOVES ACROSS
NORTHERN AND WESTERN UNITED STATES. OF MOST CONCERN IS THE VORT
CURRENTLY PULLING OUT OF EASTERN CO.  ALREADY SPARKING OF
THUNDERSTORMS IN NORTHWEST KS AS IT MOVES ACROSS LOW LEVEL
BOUNDARY.  WITH DECENT BAROCLINICITY SETTING UP IN THE LOW LEVELS
SUSPECT VORT MAX SHOULD WIND UP PRETTY GOOD TONIGHT AND SWING AN
AREA OF RAIN AND THUNDERSTORMS INTO THE CWA. SEVERE WEATHER CHANCES
LOOK MARGINAL AS VERY WEAK WIND SHEAR AND 500MB TEMPS FAIRLY WARM.
HOWEVER...CAPE SHOULD BE VERY HIGH WITH MOISTURE POOLING OCCURRING
AND GOOD HEATING.  WILL ALSO NEED TO MENTION HEAVY RAIN OVER
NORTHERN ZONES.  THE 17Z SURFACE MAP HAD THE COLD FRONT FORM CENTRAL
MN THROUGH FSD TO AROUND BFF. ANOTHER WARM/STATIONARY FRONT OVER
NORTHERN KS INTO CENTRAL AND SOUTHERN MO WITH UPPER 80S TO UPPER 90S
SOUTH AND 70S NORTH.

OVERALL...AVN AND ETA HAVE APPEARED TO HANDLE THIS SITUATION BEST
LAST FEW DAYS AND WILL LEAN TOWARDS THEIR SOLUTIONS. MOIST AIR IN
PLACE WITH PWAT PROGGED TO AROUND 2 INCHES BY MONDAY AS BOUNDARY
FROM THE NORTH CONTINUES TO SINK SOUTH. UPPER LEVEL SYSTEM WILL PULL
INTO NORTHERN KS THIS EVENING CAUSING SHOWERS AND THUNDERSTORMS TO
DEVELOP IN THOSE AREAS.  WILL BE BUMPING UP POPS TO LIKELY IN
NORTHERN COUNTIES AND WILL CONTINUE LIKELY OVER ALL OF CWA MONDAY.
TEMPS TO BE TRICKY AND WILL LEAN TOWARDS THE COOL SIDE. NO NUMERICAL
GUIDANCE DUE TO AWIPS PROBS. PRECIP SHOULD SUPPRESS BOUNDARY INTO
SOUTHERN CWA MONDAY NIGHT PUSHING PRECIP WITH IT.  WILL THROW CHANCE
POPS INTO SOUTHERN GROUPING.  OLD GUIDANCE FOR NORTHERN ZONES SEEMS
A BIT WARM AS LATEST ETA SHOWING LOW 60 DEW POINTS INTO NORTHERN
CWA...THUS WILL UNDERCUT 3 TO 5 DEGREES.

TUESDAY...ANOTHER SHORT WAVE PROGGED TO MOVE INTO WESTERN MO BY
TUESDAY MORNING AND THE CHANCE FOR PRECIP CONTINUES.  SURFACE
BOUNDARY STILL CUTS ACROSS CWA AND LOW LEVEL MOISTURE POOLING
EXPECTED.  MANY TIMES MODELS DO NOT PUSH THE BOUNDARY FAR ENOUGH
SOUTH WITH MCS DEVELOPMENT SO FEEL SOUTHERN ZONES HAVE BETTER CHANCE
FOR PRECIP. TEMPS AGAIN TO BE COOLER THAN NORMAL AND WILL LEAN
TOWARDS LOW AND MID 80S. WITH LOWS IN THE 60S...POSSIBLY DOWN CLOSE
TO 60 IN IRK.

IN THE EXTENDED...UPPER LEVEL RIDGE REMAINS SUPPRESSED TO OUR
SOUTHWEST ALLOWING FREQUENT SHORTWAVES TO TRAVERSE THE CWA.  AGAIN
HAVE TROUBLE LEAVING ANY DAY DRY AS TIMING WITH WEST AND NORTHWEST
FLOW VERY DIFFICULT.  WILL COORDINATE WITH SURROUNDING OFFICES TO
DETERMINE.

.EAX...NONE.

18

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:17 AM CDTSevere Thunderstorm WarningEAXJackson43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.